Georgia, 2009

Hail and Damaging Winds in Georgia, August 5, 2009

August 5, 2009 · NWS FFC · 6 events in 4 counties and zones

Unstable northwest flow aloft persisted across the area. A cold front continued to slowly approach from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Unstable northwest flow aloft persisted across the area. A cold front continued to slowly approach from the northwest. However, a pre-frontal trough was located across northeast and north central Georgia. This feature served as a focusing mechanism for scattered showers and thunderstorms to develop during the afternoon and evening, especially across east central and central Georgia. A few of the thunderstorms became marginally severe and produced penny-sized hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 4:45 AM EST, 9 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 4:45 AM EST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EDT WED AUG 5 2009

.SHORT TERM /TODAY THROUGH FRIDAY/...
MODELS INDICATE A SOUTHEASTWARD MOVING SHORT WAVE CROSSING THE CWA
THIS AFTERNOON AND EVENING. THIS...COMBINED WITH VARIOUS OUTFLOW
BOUNDARIES LEFT FROM OVERNIGHT MCS COULD AID IN SCATTERED TO
NUMEROUS THUNDERSTORMS TODAY AND TONIGHT. HAVE GONE WITH LIKELY
FOR THE NORTH AND CHANCE ELSEWHERE. SOME DRYING SHOWN FOR THURSDAY
AS UPPER TROUGH BEGINS MOVING OFF THE EAST COAST. HAVE SHADED POPS
BACK TO SLIGHT CHANCE MOST AREAS...EXCEPT CHANCE FOR PORTIONS OF
CENTRAL. TEMPERATURES GENERALLY LOW TO MID 90S TODAY...HOWEVER ANY
CLOUDINESS FROM MID MISSISSIPPI VALLEY MCS COULD AFFECT HIGHS.
OTHERWISE HIGHS IN THE LOW TO MID 90S THROUGH THE SHORT TERM
EXCEPT FOR UPPER 80S IN THE NORTHEAST.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE BUILDING OVER THE SOUTHEAST. HOT TEMPERATURES AND
MAINLY DIURNAL CONVECTION SHOULD BE THE DOMINANT FEATURES.

&&

.AVIATION...
CURRENT RADAR LOOP SHOWS SHOWS A LARGE OUTFLOW BOUNDARY SWEEPING
SOUTHWARD THROUGH THE STATE THIS MORNING. THIS BOUNDARY WILL ACT AS
A FOCUSING MECHANISM FOR SHRA/TSRA DEVELOPMENT THIS AFTERNOON AND
EVENING ACROSS THE REGION. CURRENTLY THERE ARE NO ISSUES WITH
MORNING FOG BUT STILL THINK THERE MAY BE SOME ISOLATE AREAS JUST
BEFORE SUNRISE. NOT EXPECTING VSBYS TO GET LOWER THAT 4-5SM...AND
SHOULD DISSIPATE SHORTLY AFTER SUNRISE. WINDS WILL CONTINUE OUT OF
THE WEST TO NW AT 5-10 KTS. SHOULD KEEP MAINLY VFR CONDITIONS
THROUGH THE DAY EXCEPT IN AND AROUND ANY TSRA DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          93  68  93  67  92 /  40  30  20  10  20
ATLANTA         91  71  91  70  90 /  40  30  20  10  20
BLAIRSVILLE     83  66  90  62  87 /  60  20  20  10  20
CARTERSVILLE    89  66  90  63  91 /  60  20  20  10  20
COLUMBUS        94  74  93  71  94 /  30  30  20  10  20
GAINESVILLE     88  69  90  68  89 /  50  30  20  10  20
MACON           94  71  94  70  95 /  30  30  20  20  20
ROME            91  68  91  65  94 /  60  20  20  10  20
PEACHTREE CITY  91  68  91  67  91 /  40  30  20  10  20
VIDALIA         94  70  92  71  94 /  30  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 5, 5:08 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 AM EDT WED AUG 5 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
608 AM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS EXPECTED TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS AND SMALL
HAIL WILL ALSO BE POSSIBLE. THE BEST CHANCES FOR STRONGER
THUNDERSTORM DEVELOPMENT WILL BE OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.

.DISCUSSION...
WIDESPREAD CONVECTION ACROSS THE MID MISSISSIPPI AND TENNESSEE
VALLEYS IS PUSHING AN OUTFLOW BOUNDARY SOUTHWARD ACROSS CENTRAL
ALABAMA AND GEORGIA THIS MORNING. THIS BOUNDARY AND THE MID-LEVEL
TROUGH CROSSING THE REGION SHOULD COMBINE TO FOCUS CONVECTIVE
REDEVELOPMENT THE AFTERNOON ACROSS NORTH AND CENTRAL GEORGIA. WHILE
DEEP-LAYER SHEAR WILL REMAIN WEAK...CAPES WILL GET INTO THE 1500 TO
3000 RANGE ALONG WITH LIFTED INDICES AROUND -4 TO -5. THESE
CONDITIONS ALONG WITH A VERY MOIST ATMOSPHERE WILL HELP TO CREATE AN
ENVIRONMENT PRIMED FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WITH ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 5, 1:19 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
219 PM EDT WED AUG 5 2009

GAZ074-084-051900-
219 PM EDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND OCCASIONAL
LIGHTNING IN PARTS OF WILKINSON AND WASHINGTON COUNTIES UNTIL 300 PM
EDT...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCINTYRE...AND MOVING EAST AT 15 TO 20 MPH.

WIND GUSTS OF 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS EASTERN WILKINSON AND WESTERN
WASHINGTON COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE MCINTYRE...TOOMSBORO...HEBRON AND OCONEE.
Special weather statement, Aug 5, 1:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EDT WED AUG 5 2009

GAZ092-093-095-105-051900-
220 PM EDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SCHLEY...
MACON...HOUSTON AND DOOLY COUNTIES UNTIL 300 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEAR HENDERSON TO LA CROSSE...MOVING EAST
AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS SCHLEY...MACON...HOUSTON AND DOOLY COUNTIES THROUGH 300 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WINCHESTER...
WHITEWATER STATE PARK...FOUNTAINVILLE...MONTEZUMA...OGLETHORPE...LA
CROSSE...BUMPHEAD...MOSS OAK...GROVE PARK...FIVE POINTS...DOOLING...
BYROMVILLE...CLINCHFIELD...GROVANIA AND HAYNEVILLE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 5, 1:47 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EDT WED AUG 5 2009

GAZ038-039-051930-
247 PM EDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
WILKES AND OGLETHORPE COUNTIES UNTIL 330 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VESTA...MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 MPH...PEA SIZED HAIL...AND FREQUENT LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS NORTHERN WILKES AND NORTHWEST
OGLETHORPE COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE POINT PETER...VESTA...JACKSONS CROSSROADS...
MALLORYSVILLE...DELHI...NORMAN AND TIGNALL.

The radar

The Robins AFB radar (KJGX), 107 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
August 5, 1:55 PM EST to 2:00 PM EST
Where
Sumter County, 1 mi NW of Americus to 1 mi SE of Americus
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.080, -84.242

The Sumter County 911 Center reported that a few power lines were blown down in the Americus area as a line of thunderstorms moved through.

Thunderstorm Wind, Bibb

When
August 5, 2:28 PM EST to 2:32 PM EST
Where
Bibb County, 2 mi NW of (Mcn)wilson Arpt Mac to 0.5 mi SE of (Mcn)wilson Arpt Mac
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.721, -83.674

The Bibb County 911 Center reported that several trees were down in the northeast portion of the county, near Cross Keys.

Hail, Emanuel

When
August 5, 4:53 PM EST to 5:00 PM EST
Where
Emanuel County, 4 mi NE of Oak Park to Stillmore
Measured
0.75 in hail
Reported by
Public
Coordinates
32.411, -82.272

The public observed penny-sized hail between Oak Park and Stillmore.

Lightning, Emanuel

When
August 5, 4:53 PM EST
Where
Emanuel County, Stillmore
Property damage
$500
Reported by
County Official
Coordinates
32.430, -82.220

The Emanuel County 911 Center reported that lightning struck a power pole and set it on fire.

Thunderstorm Wind, Bibb

When
August 5, 6:05 PM EST to 6:10 PM EST
Where
Bibb County, 1 mi N of Macon to 4 mi S of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.834, -83.650

The public and the Bibb County 911 Center reported that numerous trees, some large, were down generally on the south side of Macon.

Hail, Warren

When
August 5, 6:56 PM EST to 7:05 PM EST
Where
Warren County, 3 mi WNW of Norwood to Norwood
Measured
0.75 in hail
Reported by
Public
Coordinates
33.487, -82.768

The public observed penny-sized hail in the north central part of the county, near and just west of Norwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193066, 193067, 193068, 193069, 193070, 193071.